Medical Q&As

Piles - cream safe?

I use a cream for piles, which contains HC, and I have been using it for some months. I got a six months prescription from my doctor for it. Is it dangerous to use it regularly as it says on the product information sheet that it should not be used for more than seven days at a time unless prescribed by a doctor?

The HC you refer to in your question stands for hydrocortisone and this can be very effective in relieving the irritation associated with piles. The instructions you refer to state that it should not be used for more than seven days unless prescribed by a doctor. That is not to say that the product can be harmful if used for more than a week. The manufacturer is simply being cautious and is really saying that if you have to use this product for more than a week and still have symptoms then perhaps you should be medically assessed. In other words the caution is issued in order to avoid prolonged treatment that may be inappropriate. If you are still using the cream on a daily basis for the past six months and your symptoms are no better it would be reasonable to return to your GP and be reassessed. It is also relevant to mention that repeated application of creams to any part of the body can occasionally result in a sensitivity reaction, which can also result in irritation. Perhaps your treatment needs to be changed.